Minnesota, 2001Heat in Minnesota, August 7 to 8, 2001
August 7 to 8, 2001 · NWS DLH · 1 event in 1 county or zone
1 heat, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 5
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 7, 2:30 AM CST, 6 hours 30 minutes earlier.
Area forecast discussion, Aug 7, 2:30 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 AM CDT TUE AUG 7 2001
FORECAST CONCERNS...PRECIP CHCS TNGT-WED. MODELS DIFFER ON STRENGTH
AND PLACEMENT OF WAVES THAT RIDE OVER THE RIDGE. AVN MOST
AGRESSIVE...NGM LESS BUT ALSO FARTHER SOUTH...WITH ETA DRIER BUT
SIMILAR TO AVN COVERAGE. ETA TRENDING MORE TOWARD AVN SINCE LAST
NIGHTS RUN. CURRENT FCST GOING ON DRY SIDE...WILL INTRODUCE MORE
CLOUDS/PCPN LATER TONIGHT AND WED TO ACCOUNT FOR MODEL TRENDS OF
KEEPING PRECIP CHCS. WILL USE ETA FOR DETAILS.
HIGH PRESSURE CURRENTLY PROVIDING LOWER DEWPOINTS FOR A SHORT TIME.
RETURN FLOW WILL QUICKLY RETURN THIS AFTERNOON AS THE HIGH SHIFTS TO
THE EAST AND A TROF DEPARTS THE DAKOTAS. A WARM AND HUMID DAY ON TAP
FOR MUCH OF THE CWFA. SUNSHINE SHOULD PREVAIL IN MOST AREAS...BUT
THE TROF AND A WEAK H5 SHORTWAVE WILL BRING SOME CLOUDS AND THE
CHANCE OF ISOLATED TSTMS IN THE FAR NW ZONES. WEAK Q-VECTOR
CONVERGENCE AND AN ADVANCING THETA-E RIDGE WILL AID IN PRECIP CHCS
THIS AFTN. BETTER CHANCES ARE SEEN ACROSS THE NORTH TNGT AS
STRONGER FORCING FOCUSES NEAR THE BORDER. THE CHANCES EXTEND FARTHER
SOUTH ON WEDNESDAY AS A COLD FRONT PUSHES SE ACROSS THE CWFA. WILL
GO WITH 40 POPS N AND 30/20 SOUTH FOR NOW.
WITH LOWER DEWPOINTS...WE SHOULD REMAIN BELOW HEAT ADVISORY CRITERIA
TODAY. AN ISOLATED HIT ABOVE 105 NOT OUT OF THE QUESTION...BUT NOT
ENOUGH TO TRIGGER A HEADLINE.
A COOL DOWN STILL ADVERTISED FOR THUR AND BEYOND WITH PASSAGE OF
NEXT COLD FRONT. WILL NOT ALTER EXTENDED.
.DLH...NONE.
SHIMON
In the hours before
Special weather statement, Aug 7, 8:16 AM CST, 44 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-072000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
916 AM CDT TUE AUG 7 2001
...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...
THREAT...
DAMAGING WIND AND LARGE HAIL.
DISCUSSION...
A FEW THUNDERSTORMS WERE OCCURRING IN EASTERN NORTH DAKOTA...IN AN
AREA OF LIFT ASSOCIATED WITH INCREASING WARMTH. AN ISOLATED
THUNDERSTORM MAY MOVE OR DEVELOP ACROSS PORTIONS OF THE BORDER
COUNTRY TODAY. TONIGHT...A COLD FRONT WILL BEGIN TO MOVE EAST
THROUGH THE DAKOTAS. THUNDERSTORMS WILL FIRE ALONG AND AHEAD OF THIS
FEATURE AND MOVE EAST OVERNIGHT. SOME OF THE STORMS MAY BECOME
SEVERE...WITH DAMAGING WIND AND LARGE HAIL POSSIBLE. THE NORTHERN
AREAS OF MINNESOTA WILL HAVE THE BEST CHANCE AT SEEING A SEVERE STORM
LATER TONIGHT.
SPOTTER ACTIVATION...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT...WITH THE
BEST CHANCE IN NORTHERN MINNESOTA.
MELDE
Heat, Southern St. Louis / Carlton
- When
- August 7, 9:00 AM CST to August 8, 9:00 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Deaths
- 5 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Five people died in a two-day heat wave, during which high temperatures of 91 degrees and heat indexes of 101 were reached. The victims, all in the Duluth area, included 4 males and 1 female, ranging in age from 47 to 73. All were found in rooms without air conditioning and with poor ventilation. The St. Louis County pathologist determined that the deaths were directly attributable to the heat.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 7, 20012 deaths · 1 event
- Heat in Missouri, August 7 to 9, 20011 death · 10 injured · 29 events
- Damaging Wind in Florida, August 7, 2001$75,000 · 1 event
- Flood and Lightning Strike in Oklahoma, August 7, 2001$50,000 · 2 events
- Damaging Wind in Arizona, August 7, 2001$50,000 · 1 event
- Damaging Wind in North Dakota, August 7, 2001$35,000 · 61 kt wind · 1 event
- Damaging Winds in New York, August 7, 2001$30,000 · 55 kt wind · 2 events
- Tornado in Mississippi, August 7, 2001$25,000 · F0 · 1 event
- Heavy Rain in North Carolina, August 7, 2001$25,000 · 1 event
- Heat in Illinois, August 7 to 9, 200117 events
- Damaging Wind in Arizona, August 7, 2001$20,000 · 1 event
- Lightning Strike in Vermont, August 7, 2001$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269064.